Florida, 2009

Lightning Strikes in Florida, June 8, 2009

June 8, 2009 · NWS MFL · 2 events in 1 county or zone

Thunderstorms developed along the east coast sea breeze during the afternoon hours, resulting in numerous lightning strikes across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Thunderstorms developed along the east coast sea breeze during the afternoon hours, resulting in numerous lightning strikes across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 8, 8:53 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 8, 8:53 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
953 AM EDT MON JUN 8 2009

...A FEW STRONG STORMS POSSIBLE OVER THE INTERIOR AREAS THIS AFTERNOON...

.UPDATE...
THE MID TO UPPER LEVEL TROUGH OF LOW PRESSURE WAS LOCATED FROM
ABOUT PALM BEACH COUNTY SOUTHWEST TO EVERGLADES CITY THIS
MORNING...AS THE SURFACE RIDGE OF HIGH PRESSURE WAS BUILDING INTO
SOUTH FLORIDA FROM THE ATLANTIC WATERS. THE MID TO UPPER TROUGH OF
LOW PRESSURE WILL CONTINUE TO PUSH EAST INTO THE ATLANTIC WATERS
THIS AFTERNOON...AS THE SURFACE RIDGE CONTINUE TO BUILD INTO THE
AREA.

THIS WILL ALLOW FOR THE SEA BREEZES TO DEVELOP ALONG BOTH COAST
THIS AFTERNOON AND PUSH INTO THE INTERIOR AREAS OF SOUTH FLORIDA
AS SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE SEA BREEZES. SO
WILL CONTINUE WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
CWA FOR THIS AFTERNOON WITH THE HIGHEST POPS OVER THE INTERIOR
AREAS.

THE MID LEVEL OF THE ATMOSPHERE IS STILL COOL WITH TEMPS AROUND
-9C. SO WILL CONTINUE WITH THE MENTION OF A FEW STRONG STORMS THIS
AFTERNOON IN THE HWO AND ADD IT TO THE INTERIOR ZONES FOR THE
INTERIOR AREAS OF THE CWA WHERE THE SEA BREEZES COLLIDE. THE
PRIMARY IMPACTS FROM THE STRONG STORMS WILL BE SMALL HAIL...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL.

THE WINDS OVER THE CWA WATERS WILL BE FROM THE SOUTHEAST AT LESS
THAN 10 KNOTS WITH SEAS LESS THAN 2 FEET. SO NO CHANGES IN THE
MARINE PACKAGE FOR TODAY.

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES
ARE PLAN.

&&
.UPDATE...54/BNB

.PREV DISCUSSION... /ISSUED 743 AM EDT MON JUN 8 2009/

AVIATION...
NO SIGNIFICANT CHANGES FROM PREVIOUS FORECAST DISCUSSION...VFR
CONDITIONS AND LIGHT AND VARIABLE WINDS WILL CONTINUE OVER ALL
TERMINALS AT LEAST THROUGH MID-MORNING TODAY. MOSTLY LOCAL EFFECTS
ARE EXPECTED TO DICTATE WX CONDITIONS TODAY AS AN UPPER LEVEL
TROUGH MOVES EAST OF MAINLAND SOUTH FLORIDA. SEA BREEZES WILL DEVELOP
UNDER A LIGHT WIND REGIME AND THIS WILL TEND TO FOCUS MOST
CONVECTION INLAND AND AWAY FROM THE TERMINALS. WL ONLY MENTION
VCTS FOR ATLANTIC COASTAL AIRPORTS. AT KAPF, GULF SEABREEZE MOVING
INLAND JUST LIKE YESTERDAY EXPECTED TO KEEP CONVECTION AWAY FROM
THE AIRPORT.

&&

PREV DISCUSSION... /ISSUED 348 AM EDT MON JUN 8 2009/

DISCUSSION...
THE MID TO UPPER LEVEL TROUGH THAT HAS BEEN LINGERING OVER THE
REGION CONTINUES OVER THE FLORIDA PENINSULA AND ADJACENT WATERS.
THE LATEST 00Z GUIDANCE AND RECENT WATER VAPOR IMAGERY INDICATE
THAT THE TROUGH AXIS IS LIKELY ACROSS THE KEYS AND EXTENDING
NORTHEAST ACROSS THE SOUTH FLORIDA PENINSULA AND OFF THE SOUTHEAST
ATLANTIC COAST. THE SUITE OF GUIDANCE SUGGESTS THAT THE TROUGH
WILL SLOWLY DRIFT EASTWARD TODAY...WITH THE AXIS LIKELY SHIFTING EASTWARD
INTO THE FLORIDA STRAITS AND ACROSS THE BAHAMAS BY THIS AFTERNOON.
WATER VAPOR IMAGERY INDICATES SUBSIDENCE AND DRY AIR INTRUSION ON
THE WESTERN PORTION OF THE TROUGH AND MID TO UPPER LEVEL MOISTURE
ON THE EASTERN PORTION. SO AS THE DAY PROGRESSES THERE WILL LIKELY
BE SOME SUBSIDENCE AND DRIER MID TO UPPER LEVEL AIR WORKING ITS
WAY INTO SOUTH FLORIDA AND ADJACENT WATERS. HOWEVER...THE
SUBSIDENCE MAY NOT BE SUFFICIENTLY STRONG ENOUGH TO COMPLETELY
INHIBIT CONVECTION ACROSS THE REGION TODAY. WITH THE DAY TIME
HEATING AND LINGERING MOISTURE ACROSS THE REGION...SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE PENINSULA
THIS AFTERNOON WITH 40 TO 50 POPS OVER THE PENINSULA. WITH LIGHT
EASTERLY FLOW ACROSS THE REGION...THE SEA BREEZE ON BOTH COASTS
SHOULD BE WELL DEVELOPED TODAY AND HELP IN CONVECTION INITIATION
THIS AFTERNOON.

BY TUESDAY AND THROUGH FRIDAY THE MID TO UPPER LEVEL RIDGE IS
FORECAST TO BUILD ACROSS THE REGION...WITH A REDUCTION IN
CONVECTION EXPECTED. HOWEVER...WITH THE NORMAL DIURNAL
CYCLE...SOME SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
BUT MAINLY CONFINED TO THE INTERIOR PORTIONS OF THE PENINSULA AND
DURING THE AFTERNOON AND EARLY EVENING.

IN THE EXTENDED FORECAST...THE GUIDANCE CONTINUES TO INDICATE A
WEAK LOW DRIFTING NORTH INTO THE THE SOUTHWEST CARIBBEAN POSSIBLY
LATE THIS WEEKEND...WITH TIMING VARYING AMONGST THE MODELS. FOR
NOW IMPACTS ARE ONLY EXPECTED TO BE INCREASE IN WINDS ACROSS THE
REGION AND POSSIBLY AN INFLUX IN TROPICAL MOISTURE APPROACHING THE
REGION.

MARINE...
MAINLY WEAK WINDS ACROSS THE REGIONAL WATERS AND TRANQUIL SEAS FOR
MOST OF THE FORECAST PERIOD...WITH AN INCREASE IN WINDS AND SEAS
IN THE EXTENDED FORECAST.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  72  89  73  88 / 20 30 20 30
FORT LAUDERDALE  76  88  74  88 / 20 30 20 30
MIAMI            74  89  75  89 / 20 30 20 30
NAPLES           71  89  73  90 / 20 30 20 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...60/BD
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, Jun 8, 8:54 AM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
954 AM EDT MON JUN 8 2009

FLZ063-066>075-168-172>174-082215-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
954 AM EDT MON JUN 8 2009

...SCATTERED STRONG THUNDERSTORMS POSSIBLE AGAIN THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY
RAINFALL, SMALL HAIL, AND WIND GUSTS AS HIGH AS 60 MPH WILL BE
POSSIBLE WITH THE STRONGEST THUNDERSTORM ACTIVITY, MAINLY OVER THE
INTERIOR LOCATIONS.

WATERSPOUTS: HIGH ATMOSPHERIC MOISTURE, WEAK LOW LEVEL WINDS, CLOUD
CONVERGENCE BANDS AND HIGH CHANCE OF THUNDERSTORMS, MAY RESULT IN
THE DEVELOPMENT OF WATERSPOUTS ACROSS THE LOCAL GULF OF MEXICO AND
ATLANTIC WATERS, INCLUDING BISCAYNE BAY, TODAY.

HAIL: HAIL UP TO DIME SIZE IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING, MOST LIKELY
ACROSS INTERIOR SOUTH FLORIDA.

FLOODING: THUNDERSTORMS TRAINING ACROSS THE SAME AREAS FOR TWO TO
THREE HOURS CAN EASILY PRODUCE RAINFALL AMOUNTS IN EXCESS OF 3
INCHES. THIS CANE PRODUCE URBAN FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS, AND MAINLY ALONG THE EAST COAST METRO AREAS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH NEXT WEEK, ALTHOUGH
SOME DRIER AND MORE STABLE AIR MOVING INTO SOUTH FLORIDA MAY
RESULT IN FEWER STORMS DEVELOPING. LIGHTNING STRIKES AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 8, 11:10 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1210 PM EDT MON JUN 8 2009

FLZ067-068-168-081645-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
1210 PM EDT MON JUN 8 2009

...STRONG THUNDERSTORM MOVING ACROSS TOWARD PALM BEACH INTERNATIONAL
AIRPORT...

AT 12 NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREENACRES CITY MOVING NORTH NORTHEAST AT
ABOUT 10 MILES AN HOUR.

THIS STORM WILL AFFECT...

GREENACRES CITY...
PALM BEACH INTERNATIONAL AIRPORT...
WEST PALM BEACH...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2640 8007 2640 8024 2693 8022 2694 8006
      2692 8005 2685 8005
TIME...MOT...LOC 1609Z 180DEG 0KT 2665 8014

RLP
Special weather statement, Jun 8, 11:23 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1223 PM EDT MON JUN 8 2009

FLZ067-068-168-081645-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
1223 PM EDT MON JUN 8 2009

...STRONG THUNDERSTORMS CONTINUE ACROSS METRO PALM BEACH COUNTY...

AT 1218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG THE FLORIDA TURNPIKE IN METRO PALM BEACH
COUNTY FROM WEST OF DELRAY BEACH TO WEST OF THE PALM BEACH
INTERNATIONAL AIRPORT TO WEST OF JUPITER. THESE THUNDERSTORMS ARE
DRIFTING NORTH TO NORTHEAST AROUND 5 MPH.

THESE STORMS WILL AFFECT...

  ABERDEEN
  LOXAHATCHEE WILDLIFE REFUGE
  FLORIDA GARDENS
  WELLINGTON

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2677 8003 2678 8004 2677 8005 2677 8003
      2675 8003 2676 8003 2669 8005 2639 8006
      2639 8007 2637 8007 2638 8025 2695 8025
      2694 8006 2681 8002
TIME...MOT...LOC 1619Z 219DEG 2KT 2648 8019

RLP
Special weather statement, Jun 8, 12:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
148 PM EDT MON JUN 8 2009

FLZ069-070-081815-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
148 PM EDT MON JUN 8 2009

...STRONG THUNDERSTORMS DEVELOPING ACROSS WESTERN COLLIER COUNTY...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM THE LEE COUNTY LINE SOUTHEAST OF
BONITA SPRINGS TO JUST NORTHEAST OF GOLDEN GATE THEN FOLLOWING
ALLIGATOR ALLEY EAST TO STATE ROAD 29. THESE THUNDERSTORMS ARE
DRIFTING ERRATICALLY.

AT 135 PM EDT...A NATIONAL WEATHER SERVICE TRAINED SPOTTER OBSERVED
A BRIEF FUNNEL CLOUD ON IMMOKALEE ROAD ABOUT 1.5 MILES EAST OF
INTERSTATE 75. THE FUNNEL CLOUD DID NOT TOUCH THE GROUND AND
DISSIPATED SHORTLY THEREAFTER.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2632 8180 2633 8177 2632 8176 2632 8166
      2637 8166 2641 8158 2606 8133 2610 8172
TIME...MOT...LOC 1745Z 180DEG 0KT 2606 8076

RLP
Special weather statement, Jun 8, 1:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT MON JUN 8 2009

FLZ071-072-081930-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
200 PM EDT MON JUN 8 2009

...STRONG THUNDERSTORM DRIFTING SOUTH ACROSS WESTERN BROWARD
SUBURBS...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR THE INTERSECTION OF INTERSTATES
595 AND 75 AND THE SAWGRASS EXPRESSWAY...DRIFTING SOUTHWEST AT 5 MPH.

THIS STORM WILL AFFECT...

SOUTHWEST RANCHES...
WESTON...
WESTERN PEMBROKE PINES...
WESTERN MIRAMAR...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2619 8020 2599 8022 2597 8052 2619 8052
TIME...MOT...LOC 1859Z 027DEG 4KT 2610 8045

RLP

The radar

The Miami radar (KAMX), 77 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Broward

When
June 8, 1:00 PM EST
Where
Broward County, 0.96 mi NW of Coral Spgs
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.279, -80.231

A 53-year-old lawn care worker was struck and killed by a lightning strike as he was cutting grass at an apartment building in Coral Springs.

Lightning, Broward

When
June 8, 2:00 PM EST
Where
Broward County, 8.74 mi N of Miramar
Property damage
$1,000
Reported by
Newspaper
Coordinates
26.125, -80.422

A two-story home was struck by lightning in Weston, causing a fire inside the home. Firefighters were able to put out the blaze with only minor damage. All occupants of the home were able to evacuate safely.

Time is approximate based on radar and lightning data.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Broward2009-06-0853MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181067, 181069.